Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 17, 1998, 10:09 AM EST for Bell County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 10:09 AM EST (15:09 UTC)
- Expired
- Feb 17, 1998, 10:40 AM EST
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Bell County, KY
The radar
The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS1 KJKL 171511 RRA SVRJKL KYC013-171540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1009 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...BELL AT 1007 AM EST NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF MIDDLESBORO. THE STORM WAS MOVING NORTHEAST AT 30 MPH...AND WILL AFFECT MIDDLESBORO...COLMAR...PONZA...AND BLACKMONT. THE STORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SBH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 4:00 AM EST, 6 hours 9 minutes earlier.
Area forecast discussion, Feb 17, 4:00 AM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED SWO TIME FOR 5 AM. NATIONAL WEATHER SERVICE JACKSON KY 310 AM EST TUE FEB 17 1998 06Z SFC ANALYSIS LOOKS VERY SIMILAR TO THAT OF YESTERDAY. A STRONG LOW IS LOCATED OVER NORTHERN MISSISSIPPI WITH A WARM FRONT RIDING NORTH INTO THE TENNESSEE VALLEY. NEW ENGLAND HIGH PRESSURE MAINTAINS ITS SUPPORT FOR A TIGHT PRESSURE GRADIENT AND THUS GOOD ATLANTIC INFLOW. EXPECT ANOTHER BAND OF RAIN TO QUICKLY MOVER THROUGH EASTERN KENTUCKY IN THE NEXT FEW HOURS...DIMINISHING SOMEWHAT AS IT DOES SO. THIS BAND IS FOUND RIGHT ON OUR BORDER WITH TENNESSEE AT THIS HOUR. AGAIN THIS BAND WILL HAVE A DEEP TROPICAL CONNECTION AS EVIDENCED BY THE WATER VAPOR IMAGERY. THE MODELS...WHAT WAS AVAILABLE...ARE THANKFULLY IN GOOD AGREEMENT BRINGING THE SFC LOW SLOWLY NORTHEASTWARD ACROSS KENTUCKY ALONG WITH ITS ASSOCIATED CLOSED 500 MB LOW. WHILE THIS APPEARS VERY SIMILAR TO YESTERDAY/S EVENT THERE WILL BE SOME IMPORTANT DIFFERENCES. THIS SYSTEM WILL BRING WITH IT THE CORE OF ITS SHORTWAVE AND COLD AIR RIGHT OVER EASTERN KENTUCKY DURING THE DAY IN THE DRY SLOT THAT FOLLOWS THIS INITIAL BAND. LIKE A CINNAMON ROLL THE WARM AIR AND MOISTURE HAS WRAPPED ENTIRELY AROUND THIS LOW. AS A RESULT WE WILL SEE THE POCKET OF COLD AIR AT 500 MB MOVE IN FROM THE SOUTHWEST DURING THE DAY MOVING OVERHEAD AROUND 18Z. THIS WILL DRASTICALLY INCREASE OUR POTENTIAL FOR THUNDERSTORMS AND EVEN ISOLATED SEVERE STORMS. CAPES WILL INCREASE DURING THE AFTERNOON TO NEAR 1500 J/KG AS LIS FALL TO -6. ADD ANY BREAKS OF SUNSHINE TO THIS MIX AND WE COULD SEE THE NUMBER WORSEN. ALREADY SEVERE THUNDERSTORMS ARE MOVING THROUGH ALABAMA IN THE STORMS DRY SLOT THANKS TO THE COLD AIR ALOFT. THE COLD AIR ALOFT MOVES NORTHEAST WITH THE SYSTEM/S CORE TONIGHT LEAVING US IN THE WRAP AROUND ZONE OF LIGHTER RAIN AND DRIZZLE. THIS WILL LAST INTO THE DAY WEDNESDAY BEFORE TAPERING LATER THAT NIGHT. SOME SPECIFICS...TODAY...MOSTLY CLOUDY AND MILD WITH PERIODS OF RAIN. THUNDERSTORMS LIKELY IN THE AFTERNOON. TONIGHT...OVERCAST OCCASIONAL RAIN. WEDNESDAY...CONTINUED CLOUDY WITH A GOOD CHANCE OF LIGHT RAIN. FOR TEMPERATURES WILL NOT ARGUE MUCH WITH MOS SINCE MODELS APPEAR TO HAVE A GOOD HANDLE ON THIS SITUATION...ALL BETS ARE OFF THOUGH IF WE BREAK INTO A FEW HOURS OF SUNSHINE LIKE YESTERDAY. WILL BE ISSUING AN SWO FOR OUR SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS EXTREME EASTERN KENTUCKY. THIS WILL GO OUT AS AN SPSJKL AR.OUND 05 AM. THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY. JKL 60/44/50 +96 LOZ 60/46/52 +85 GREIF
In the hours before
Special weather statement, Feb 17, 6:50 AM EST, 3 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 650 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE THREAT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. GREIF
Special weather statement, Feb 17, 6:50 AM EST, 3 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 650 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE THREAT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. GREIF ...CORRECTED TITLE OF THIS STATEMENT
Special weather statement, Feb 17, 6:50 AM EST, 3 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 650 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE THREAT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. GREIF
Special weather statement, Feb 17, 6:50 AM EST, 3 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 650 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE THREAT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. GREIF ...CORRECTED TITLE OF THIS STATEMENT
Special weather statement, Feb 17, 10:00 AM EST, 9 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1000 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CONTINUES TO MOVE OUT OF TENNESSEE ALONG THE OHIO RIVER. AHEAD OF THE SYSTEM...WARM...MOIST AND UNSTABLE AIR HAS MOVED INTO EASTERN KENTUCKY. STRONG STORMS WILL MOVE INTO THE SOUTHEASTERN COUNTIES OF MCCREARY...WAYNE...WHITLEY...BELL AND KNOX BETWEEN 10 AND 11 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY THROUGH THE EARLY AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS OVER 45 MPH AND HAIL UP TO ONE INCH. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. LEWIS
Special weather statement, Feb 17, 10:00 AM EST, 9 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1000 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CONTINUES TO MOVE OUT OF TENNESSEE ALONG THE OHIO RIVER. AHEAD OF THE SYSTEM...WARM...MOIST AND UNSTABLE AIR HAS MOVED INTO EASTERN KENTUCKY. STRONG STORMS WILL MOVE INTO THE SOUTHEASTERN COUNTIES OF MCCREARY...WAYNE...WHITLEY...BELL AND KNOX BETWEEN 10 AND 11 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY THROUGH THE EARLY AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS OVER 45 MPH AND HAIL UP TO ONE INCH. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 10:19 AM EST | Severe Thunderstorm Warning | JKL | Harlan | 46 min |
| Feb 17, 11:10 AM EST | Severe Thunderstorm Warning | JKL | Letcher | 45 min |
| Feb 17, 11:43 AM EST | Severe Thunderstorm Warning | JKL | Magoffin, Morgan, Wolfe | 47 min |
| Feb 17, 12:12 PM EST | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 48 min |
| Feb 17, 12:12 PM EST | Severe Thunderstorm Warning | JKL | Johnson | 48 min |
| Feb 17, 12:20 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming | 60 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.